Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 147, NWS Quad Cities, IA

September 20, 2001Keokuk County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 20, 2001, 5:36 PM CDT for Keokuk County, Iowa. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 20, 2001, 5:36 PM CDT (22:36 UTC)
Expired
Sep 20, 2001, 6:00 PM CDT
In force
24 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Keokuk County, IA

The radar

The Des Moines radar (KDMX), 136 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 5:45 PM CDTHail 1Keswick, IA1 inch hail reported by law enforement.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 5:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.6 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

145 
WUUS53 KDVN 202237
SVRMLI
IAC107-202300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA
536 PM CDT THU SEP 20 2001

THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KEOKUK COUNTY IN SOUTHEAST IOWA

* UNTIL 600 PM CDT

* AT 534 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH 
  LARGE HAIL 4 MILES SOUTH OF GIBSON...OR 12 MILES SOUTHEAST OF      
  MONTEZUMA...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   THORNBURG BY 540 PM CDT.
   KESWICK BY 545 PM CDT.
   WEBSTER BY 550 PM CDT.
   SOUTH ENGLISH BY 555 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
THURSDAY EVENING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY
EVENING FOR NORTHEAST MISSOURI.


$$

NICHOLS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:50 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Sep 20, 2:50 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
250 PM CDT THU SEP 20 2001

AVN AND ETA SIMILAR IN HANDLING STRONG VORT SEEN ON W/V IMAGERY OVER
EASTERN SD ATTM...AND CONTINUE TO SHEAR IT ACRS NORTHERN IA THIS
EVENING...EVENTUALLY REACHING THE WI/IL BORDER BY 12Z FRI. SFC LOW
REFLECTION OF UPPER SYSTEM ACRS WEST CENTRAL INTO SOUTHWEST IA AT 18Z
...BIT FURTHER SOUTHEAST OF NEW SHORT RANGE MODEL PLACEMENT. MSAS
AND SFC ANALYSIS INDICATING PRESSURE FALL BULLSEYE MOVING NORTHEAST
OF THE DSM AREA...WITH SFC LOW AND TRIPLE POINT LOOKING TO FOLLOW
THIS EVENING. ETA AND AVN GENERALLY TAKE TRIPLE POINT ACRS SIMILAR
PATHS...MOVING FROM WEST-TO-EAST JUST NORTH OF THE I-80 CORRIDOR
TONIGHT...AND WITH CURRENT TRENDS PREFER MORE PROGRESSIVE AVN SPEED
OF SFC SYSTEM WHICH PLACES IT ACRS FAR NORTHEAST CWA BY 06Z TONIGHT.

CONVECTIVE ACTIVITY FLARING UP ACRS MN/IA BORDER WILL PROBABLY FORM
INTO A SLIGHTLY ELEVATED COMPLEX THAT WILL AFFECT THE NORTHERN
THIRD OF THE CWA THROUGH MIDNIGHT...WITH FCST SOUNDING PRECIPITABLE
WATERS SUGGESTING LOCALLY HEAVY RAINFALL POSSIBLE WHERE MORE
SUBSTANTIAL STORMS OCCUR. LAPS AND MSAS INDICATING DE-STABILIZATION
CONTINUING ACRS EAST IA...INTO WEST CENTRAL IL...AND WITH BULK OF
CVA WITH UPPER SYSTEM AND MAIN COLD FRONT YET TO SWEEP THROUGH...
FEEL MOST OF CWA TO BE AT RISK OF ACTIVITY FOR FIRST HALF OF NIGHT.
VIS LOOP INDICATED CU AND ACCAS ACRS CENTRAL AND SOUTHWEST IA
SUGGEST SOME ATMOSPHERIC RECHARGE...AND ADDITIONAL SHOWERS AND STORMS
SHOULD EVENTUALLY FOLLOW BEHIND ONGOING SOUTHERN CWA CONVECTION
LATER TONIGHT...ESPECIALLY WITH FROPA. WOULD THINK THAT WITH
MARGINAL H85 INFLOW ACRS EAST IA...AND EARLIER NOCTURNAL AFFECTS
THIS TIME OF YEAR SHOULD LIMIT WIDESPREAD SEVERE THREAT BY THE
TIME IT GETS HERE...BUT SOUNDINGS/WBZS STILL FAVORABLE FOR HAIL
GENERATION WITH ANY SUBSTANTIAL STORM. WITH LINGERING CVA AND LLVL
MOISTURE LATE TONIGHT...AREAS OF POST FRONTAL RAIN POSSIBLE INTO FRI
MORNING. WILL TAKE FWC/FAN BLEND FOR LOWS TONIGHT...GENERALLY LOW TO
MID 50S.

SOME CLEARING TO EVENTUALLY OCCUR LATER ON FRI WITH WEAK UPPER
RIDGING BUILDING ACRS BUT SOME LINGERING CLOUD COVER MAY TEMPER
HIGHS A BIT AND WILL SIDE WITH MIDDLE OF ROAD MAV VALUES. WEST-
NORTHWEST UPPER FLOW TO MAINLY KEEP VARIOUS VORT PIECES SHUTTLING
ACRS TO THE NORTH OF THE REGION THROUGH SAT MORNING...UNTIL NEXT
MAIN VORT DIGS ACRS THE UPPER MIDWEST SAT NIGHT. BRISK FRONTOGENESIS
AT LOWER LEVELS ASSOCIATED WITH THIS FEATURE AND AHEAD OF INCOMING
CANADIAN AIR MASS...WILL KICK UP ANOTHER ROUND OF SHOWERS AND
STORMS...WITH MODELS TRENDING QUICKER WITH THIS PROCESS LAST FEW
RUNS. MAY INTRODUCE CHANCE AS EARLY AS LATE SAT AFTERNOON ACRS
NORTHWEST CWA...WITH BETTER POPS SAT NIGHT.

LONGER RANGE(SUN-THU)...MEDIUM RANGE MODELS AGAIN IN DISAGREEMENT
FOR SOME UNCERTAINTIES IN LATER PERIODS. LATEST MRF NOW HAS TRENDED
TO OLD UKMET SOLUTION OF DEVELOPING LARGE CUT-OFF UPPER LOW OVER
IN/IL BY LATE MON...WITH MRF PROGGING THIS COLD-CORE FEATURE TO
SLOWLY GYRATE OVER THE WESTERN GRT LKS THROUGH REST OF LONG RANGE
FCST PERIOD...FOR GENERALLY CLOUDY AND COOL WEEK WITH PERIODS OF
LIGHT RAIN AND DRIZZLE. LATEST UKMET AND EURO ARE NOW MORE
PROGRESSIVE WITH WAVE AND BRUNT OF COLD AIR SURGE FURTHER EAST ACRS
EASTERN OH RVR VALLEY...AND DEVELOP CUT-OFF OVER NORTHERN
APPALACHIANS ON TUE. EURO AND UKMET DO BRING STRONG LOWER AND UPPER
RIDGING ACRS UPPER MS RVR VALLEY FOR MID WEEK DRY AND COOL PERIOD...
AND IF DECIDE TO LEAN TOWARD UKMET/EURO GENERAL CONSENSUS...WILL
STILL HAVE TO TONE DOWN TEMPS FROM TUE-THU. WILL TAKE LATE LOOK AT
LATEST UKMET RUN FOR FINAL DECISION.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

JDH

In the hours before

Special weather statement, Sep 20, 4:50 PM CDT, 46 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-210900-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
450 PM CDT THU SEP 20 2001

...THUNDERSTORMS LIKELY THIS EVENING...SOME MAY BE SEVERE WITH LARGE
HAIL...

A STORM SYSTEM MOVING INTO IOWA HAS RESULTED IN THUNDERSTORMS
ERUPTING OVER CENTRAL IOWA THE PAST TWO HOURS.  THESE STORMS HAVE
PRODUCED NUMEROUS REPORTS OF HAIL UP TO THE SIZE OF GOLF-BALLS.
THOUGH THE STORMS WILL WEAKEN SOMEWHAT AS THEY ARRIVE TOWARD
SUNSET...THEY ARE EXPECTED TO REMAIN NEAR SEVER LEVELS.  AT THIS
TIME...LARGE HAIL UP TO AT LEAST THE SIZE OF QUARTERS MAY STILL OCCUR
TIL MID EVENING OVER AREAS EAST OF THE MISSISSIPPI RIVER...A LESSER
POTENTIAL ALSO EXIST FOR AREAS IN ILLINOIS.  WINDS UP TO 60 MPH ARE A
SECONDARY THREAT.

LOCAL LAW ENFORCEMENT AND SPOTTERS SHOULD PREPARE FOR SPOTTER
ACTIVATION THIS EVENING AND POSSIBLY EVEN TOWARD MIDNIGHT.

NICHOLS
Special weather statement, Sep 20, 4:55 PM CDT, 41 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-210900-

SIGNIFICANT WEATHER OUTLOOK...CORRECTED FOR TYPO
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
455 PM CDT THU SEP 20 2001

...THUNDERSTORMS LIKELY THIS EVENING...SOME MAY BE SEVERE WITH LARGE
HAIL...

A STORM SYSTEM MOVING INTO IOWA HAS RESULTED IN THUNDERSTORMS
ERUPTING OVER CENTRAL IOWA THE PAST TWO HOURS.  THESE STORMS HAVE
PRODUCED NUMEROUS REPORTS OF HAIL UP TO THE SIZE OF GOLF-BALLS.
THOUGH THE STORMS WILL WEAKEN SOMEWHAT AS THEY ARRIVE TOWARD
SUNSET...THEY ARE EXPECTED TO REMAIN NEAR SEVERE LEVELS.  AT THIS
TIME...LARGE HAIL UP TO AT LEAST THE SIZE OF QUARTERS MAY STILL OCCUR
TIL MID EVENING OVER AREAS WEST OF THE MISSISSIPPI RIVER...A LESSER
POTENTIAL ALSO EXIST FOR AREAS IN ILLINOIS.  WINDS UP TO 60 MPH ARE A
SECONDARY THREAT.

LOCAL LAW ENFORCEMENT AND SPOTTERS SHOULD PREPARE FOR SPOTTER
ACTIVATION THIS EVENING AND POSSIBLY EVEN TOWARD MIDNIGHT.

NICHOLS
Special weather statement, Sep 20, 5:21 PM CDT, 15 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-210000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
521 PM CDT THU SEP 20 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 11 PM CDT...

SEVERE THUNDERSTORM WATCH NUMBER 746 IS IN EFFECT UNTIL 11 PM CDT
FOR ALL OF EASTERN IOWA...AND NORTHWEST AND WEST CENTRAL ILLINOIS.
THIS WATCH INCLUDES THE FOLLOWING COUNTIES...

IN IOWA...BUCHANAN...DELAWARE...DUBUQUE...BENTON...LINN...JONES...
JACKSON...IOWA...JOHNSON...CEDAR...CLINTON...SCOTT...MUSCATINE...
LOUISA...WASHINGTON...KEOKUK...JEFFERSON...HENRY...DES MOINES...LEE
AND VAN BUREN.
IN ILLINOIS...JO DAVIESS...STEPHENSON...CARROLL...WHITESIDE...ROCK
ISLAND...HENRY...BUREAU...PUTNAM...MERCER...WARREN...HENDERSON...
HANCOCK AND MCDONOUGH.

HAIL TO AROUND 1 INCH IN DIAMETER WILL BE THE MAIN THREAT...WITH
WIND GUSTS TO 60 MPH A SECONDARY THREAT.

MCCLURE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 6:29 PM CDTSevere Thunderstorm WarningDVNJefferson, Van Buren46 min
Sep 20, 6:33 PM CDTSevere Thunderstorm WarningDVNLouisa, Washington42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.